Severe cytomegalovirus gastritis and hypogammaglobulinemia in a patient treated with pembrolizumab.
Federico Sottotetti, Giovanni Arpa, Lucrezia Spina et al.
✦ AI-curated · Sources linked
Case in brief
A 66-year-old man with stage IVB oesophageal carcinoma, treated with pembrolizumab, presented with gastric erosions and ulcers. Biopsies revealed lymphoplasmacytic and neutrophilic infiltrates, indicating immune checkpoint inhibitor-induced gastritis. Following transient relief with high-dose steroids, cytomegalovirus (CMV) DNA was detected in gastric biopsies. After steroid withdrawal and treatment with intravenous ganciclovir, the patient showed partial improvement, but developed haemorrhagic gastritis due to hypogammaglobulinemia, which resolved rapidly with intravenous immunoglobulins.
Diagnostic / clinical pearl
Clinicians should consider tissue-based CMV testing in patients with severe gastritis, especially those on immunotherapy, and be cautious with steroid use.
Why it matters
This case highlights the potential for severe immunodeficiency in patients receiving immune checkpoint inhibitors, necessitating careful monitoring and management.